Kansas, 2004

High Wind in Kansas, March 20, 2004

March 20, 2004 · NWS ICT · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 20, 2:55 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Mar 20, 2:55 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 AM CST SAT MAR 20 2004

.DISCUSSION...
MAIN FORECAST CONCERN IS CHANCE OF PRECIP/CONVECTION IN BOTH SHORT
AND LONGER TERM. MADE ONLY MINOR CHANGES TO ON GOING FORECAST.

TODAY AND TONIGHT
HAVE LOWERED CHANCE OF PRECIP FOR SOUTHEAST KANSAS THIS MORNING.
THERE IS DECENT ISENTROPIC LIFT AT THE 305 THETA SURFACE BUT
MOISTURE IS LACKING AT THE MID LEVELS...BEST CHANCE FOR CONVECTION
AND PRECIP WILL BE TO OUR SOUTH EAST IN MISSOURI AND ARKANSAS. THINK
WE WILL REMAIN CAPPED THROUGH THE MORNING. TEMPS WILL FALL TONIGHT
BEHIND THE COLD FRONT SWEEPING ACROSS KANSAS.

SUN-MON
HIGH PRESSURE RIDGES IN YET AGAIN WITH NORTHWEST FLOW FOR
SUNDAY...ONGOING TEMP FORECAST LOOKS GOOD. LOWERED POPS FOR MON
MORNING..THINK ANY PRECIP WILL STAY TO OUR NORTHEAST AS INDICATED BY
GFS ISENTROPIC 305 SURFACE...LIMITED UPGLIDE AND LITTLE MOISTURE
DECREASE CHANCE OF CONVECTION AND SHOWERS.

TUES-FRIDAY
MODELS CONTINUE TO PRONG UPPER LEVEL ZONAL FLOW BY TUES...INTRODUCED
SMALL POPS FOR WEDS WITH ISENTROPIC LIFT AND MOISTURE AVAILABLE..LEE
SIDE TROUGHING AND ZONAL FLOW PREDOMINATE FOR THE LATER
PERIODS...SEVERAL SHORT WAVES WILL PROPAGATE ACROSS CWA
WEDS-FRIDAY..AMPLE OPPORTUNITIES FOR PRECIP BUT NO STRONG FORCING
INDICATED...DONT ANTICIPATE SEVERE WEATHER ATT..OVERALL CONFIDENCE
IS LOW...

&&
WICHITA         66  37  54  34 /  10   0   5  10
HUTCHINSON      64  35  53  34 /  10   0   5  10
NEWTON          65  36  53  33 /  10   0   5  10
ELDORADO        66  36  54  33 /  10   0   5  10
STROTHER FIELD  68  40  56  34 /  10   0   5  10
RUSSELL         59  30  50  33 /  10   0   5  10
GREAT BEND      62  33  53  34 /  10   0   5  10
SALINA          61  33  50  32 /  10   0   5  10
MCPHERSON       63  35  51  33 /  10   0   5  10
COFFEYVILLE     71  41  57  35 /  10   0   5  10
CHANUTE         68  37  53  34 /  10   0   5  10
IOLA            67  36  52  33 /  10   0   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

8/KREYENHAGEN
Hazardous weather outlook, Mar 20, 2:50 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CST SAT MAR 20 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
250 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR A FEW THUNDERSTORMS WEDNESDAY
AFTERNOON. IT IS TOO EARLY TO TELL IF THESE STORMS MIGHT BE SEVERE
SO STAY TUNED FOR UPDATED FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

MEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Harper

When
March 20, 9:20 AM CST
Where
Harper forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Unspecified damage to mobile home. Carport blown over, downing adjacent power lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389728.